Alert archive / Colorado / Tornado Warnings in 2024
Tornado Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 20, 2024, 7:56 PM MDT for Washington County, Colorado. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2024, 7:56 PM MDT (01:56 UTC)
- Expired
- May 20, 2024, 8:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Washington County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:05 PM MDT | HAIL 2 | Otis, CO | |
| May 20, 8:10 PM MDT | HAIL 2.25 | Otis, CO | Report from mPING: Hen Egg+ (2.25 in.). |
| May 20, 8:25 PM MDT | HAIL 2 | 6 S Otis, CO | Report from mPING: Hen Egg (2.00 in.). |
| May 20, 8:26 PM MDT | HAIL 2.75 | 4 S Otis, CO | Hailed for 10 minutes. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 4:07 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
489
WFUS55 KBOU 210156
TORBOU
COC121-210230-
/O.NEW.KBOU.TO.W.0007.240521T0156Z-240521T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
756 PM MDT Mon May 20 2024
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
East central Washington County in northeastern Colorado...
* Until 830 PM MDT.
* At 756 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Platner, or 10 miles southeast of
Akron, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Washington County, including the following
locations... Hyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 10280 3994 10280 3999 10311 4013 10312
4018 10280 4000 10279
TIME...MOT...LOC 0156Z 275DEG 20KT 4008 10305
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MEIER1 follow-up statement
686
WWUS55 KBOU 210219
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
819 PM MDT Mon May 20 2024
COC121-210230-
/O.CON.KBOU.TO.W.0007.000000T0000Z-240521T0230Z/
Washington CO-
819 PM MDT Mon May 20 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
At 819 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Otis, or 10 miles west of Yuma,
moving east at 20 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3997 10280 3999 10287 4003 10303 4014 10303
4018 10280 4000 10279 4000 10280
TIME...MOT...LOC 0219Z 268DEG 16KT 4008 10292
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
MEIERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 20, 3:01 PM MDT, 4 hours 55 minutes earlier. Its key messages:
- A few severe storms, including potential for tornadoes, are expected late this afternoon and evening across northeast Colorado.
- Have multiple ways to receive warnings. Severe threat continues after dark for northeast Colorado plains.
- Another round of showers and storms is expected Tuesday afternoon and evening. Small hail and gusty winds are possible from these storms but they will likely stay below severe limits.
- Light snow accumulation will be possible across the higher mountain ridges. Some travel impacts could occur on mountain passes tonight and Tuesday night.
- Warming/drying trend for the second half of next week
Area forecast discussion, May 20, 3:01 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 301 PM MDT Mon May 20 2024 .KEY MESSAGES... - A few severe storms, including potential for tornadoes, are expected late this afternoon and evening across northeast Colorado. - Have multiple ways to receive warnings. Severe threat continues after dark for northeast Colorado plains. - Another round of showers and storms is expected Tuesday afternoon and evening. Small hail and gusty winds are possible from these storms but they will likely stay below severe limits. - Light snow accumulation will be possible across the higher mountain ridges. Some travel impacts could occur on mountain passes tonight and Tuesday night. - Warming/drying trend for the second half of next week && .SHORT TERM /Through Tuesday/... Issued at 300 PM MDT Mon May 20 2024 ...SEVERE STORM POTENTIAL INCREASES THIS EVENING... While confidence grew earlier in the day regarding severe storm potential, there are still some uncertainties to deal with. First off, surface temperatures north of the warm front/developing Denver Convergence Vorticity Zone (DCVZ) were running a couple degrees cooler than forecast. Thus, CIN was holding on a little stronger, and instability was also weaker than expected, with MLCAPE as of 2 pm only reaching 250-500 J/kg from Denver onto the Palmer Divide. At the same time, it was noted very dry air aloft working in from the southwest, with single digit/lower teens dewpoints noted on the mountain tops through southwest Colorado. This was serving as initial disruption of updrafts as well. That said, we are now just starting to see convective development, and there will be further warming along/south of the convergence zone where there is more sunshine. Dewpoints were also starting to rise, with mid 40s dewpoints now back into southeast Denver, and near 50 dewpoints into pushing back already toward Fort Morgan, Akron, and Limon. Thus, with further heating and low level moisture advection (mainly along and south of the convergence zone) we should be able to see MLCAPES grow to around 1000, perhaps ~1500 J/kg. At the same time, shear is quite impressive, with HREF general averages of an impressive 0-1 km helicity of 100-150 m2/s2 and 0-3 km helicity over 300 m2/s2. Updraft helicity swaths show high (>70%) probabilities of UH exceeding 150 once we move east into Washington County and points east and northeast. Putting this all together would suggest potential for stronger, longer lived tornadoes than what we typically see in northeast Colorado, IF we get to those values mentioned above. Meanwhile, north of the DCVZ/warm front, temperatures will remain cooler and we're starting to fill in with clouds. As expected, those areas roughly from Denver northward through Fort Collins will likely only see weaker isolated convection at least for this evening. HREF suggests not only that first round of storms firing along the developing DCVZ/warm front and then organizing east/northeast across the plains, but a second round of severe storms could also originate in southeast Wyoming and clip through the northeast plains late this evening in the 8 pm to midnight window. Those could be undercut by cooler air and thus have mainly a large hail threat, but still something to monitor closely. For later tonight, there should be a round of showers and a couple storms with upper level support still present. Then, there will likely be a break of some sort tomorrow morning before another round of scattered showers and storms develops Tuesday afternoon across the mountains and spreads east over the plains. This time, the threat of severe will be quite limited with MLCAPE less than 500 J/kg. Finally, with each passing wave we'll see snow in the mountains above 8,500-9,000 feet. A couple inches and some slush will be possible on the high mountain passes with each passing wave. && .LONG TERM /Tuesday night through Monday/... Issued at 300 PM MDT Mon May 20 2024 Ongoing scattered to numerous showers are expected to continue across northeastern Colorado Tuesday night. There a slight decrease in expected QPF amounts along the eastern plains but generally, most areas can expect totals between 0.30-0.80 inches. WPC Super ensemble indicates 0.20-0.50 over the high country which should lead to light snowfall for elevations above 9 thousand feet. Slick travel along higher mountains passes will continue through Wednesday morning for snowfall totals between 2-5 inches. A small amount of instability exist in the urban corridor thus isolated storms could produce small hail through Tuesday night. Flow will return westerly overnight into Wednesday morning. Skies should clear by Wednesday morning but lingering low level clouds could occur depending on how much rain occurs. Afternoon highs on Wednesday should increase a few degrees compared to Tuesday. The urban corridor and plains increase between 63-72F. Mountains and valleys increase near 47-60F. Moisture becomes sparse along the eastern plains but GFS/NAM support MLCAPE values between 200-300 J/kg which could support an isolated shower or non-severe storm or two through early Wednesday evening. There is strong agreement amongst model guidance on the next upper level trough arriving to southeast Wyoming Thursday afternoon but given this system is too far north, our region remain dry through the period. A cold front could sweep across the foothills and plains by Thursday night keep our low temperatures slightly cooler than normal. A series of shortwaves troughs from the northwest will impact the forecast area bringing afternoon scattered showers and storms Friday through this weekend. Temperatures will continue near normal through the period. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1215 PM MDT Mon May 20 2024 Main concerns surround thunderstorm potential late this afternoon and early evening, and then lower ceilings and showers overnight. Storm coverage still looks highest east of the TAF sites, but there is a reasonable chance of storms still developing in the area 21Z-00Z. Because of the TAF rules, we were forced to either go VCTS or TEMPO for this period, and opted that probabilities were high enough to hear thunder or have VRB winds at KDEN and KAPA for TEMPO. That would be due to their proximity of a convergence zone/warm front. KBJC is likely too far north of the zone, so lower storm threat there. Still some uncertainty with regard to ceiling heights overnight, due to coverage of showers and storms, but odds would favor IFR/MVFR ceilings late this evening (after 04Z) behind another frontal surge and shallow, moist upslope. Those lower ceilings could stick around through about 16Z. Then expect scattered showers and storms Tuesday afternoon, with probably a little higher coverage than today. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...AD AVIATION...Barjenbruch
Hazardous weather outlook, May 20, 11:20 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1120 AM MDT Mon May 20 2024 COZ030>051-211730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1120 AM MDT Mon May 20 2024 ...SEVERE STORM CONFIDENCE INCREASING...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES LATE THIS AFTERNOON THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop across northeast Colorado this afternoon. Damaging hail and winds, and even a couple tornadoes will be possible. The stronger storms are expected to begin developing over the southern and eastern portions of metro Denver or the Palmer Divide toward mid to late afternoon, and then become more numerous as they spread northeast across the plains through this evening. There is a risk of tornadoes in the south and east portions of the metro Denver area mid to late afternoon, while the greatest risk of severe weather increases across the northeast plains through this evening. It's a good afternoon and evening to stay weather ready, and be ready to take action should hazardous weather approach your location! .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous showers and embedded storms are likely Tuesday through Wednesday morning. Non-severe storms may produce small and hail and gusty winds up to 35 mph. Light snow will begin for areas above 9 thousand feet elevation bringing slick travel along mountain passes. Snowfall totals range from 2-5 inches. Wednesday through Friday will be warmer and drier across the region. Isolated showers and thunderstorms will be possible each afternoon, mainly across the high country. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 2 pm to midnight.
In the hours before
Local storm report, May 20, 6:38 PM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
638 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Hail 3 N Columbine 39.64N 105.09W
05/20/2024 E0.75 Inch Denver CO Public
Report from mPING: Dime (0.75 in.).
0606 PM Hail 3 NW Columbine 39.62N 105.10W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0601 PM Hail 3 NE Ken Caryl 39.61N 105.13W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 20, 7:05 PM MDT, 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
705 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 2 NNW Gary 40.10N 103.59W
05/20/2024 M2.50 Inch Morgan CO Public
Corrects previous hail report from 2 NNW
Gary. Destroyed windshield.
0614 PM Hail 3 N Columbine 39.64N 105.09W
05/20/2024 E0.75 Inch Denver CO Public
Report from mPING: Dime (0.75 in.).
0606 PM Hail 3 NW Columbine 39.62N 105.10W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0601 PM Hail 3 NE Ken Caryl 39.61N 105.13W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 20, 7:33 PM MDT, 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
733 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Hail 4 W Akron 40.16N 103.28W
05/20/2024 E1.00 Inch Washington CO Public
Report from mPING: Quarter (1.00 in.).
0722 PM Hail 5 S Akron 40.08N 103.21W
05/20/2024 M2.00 Inch Washington CO Storm Chaser
2.1 inch diameter hail measured by digital
caliper. Time estimated.
0710 PM Hail 3 SSW Twelve-Mile Corne 40.04N 103.81W
05/20/2024 E0.75 Inch Morgan CO Trained Spotter
Time estimated.
0645 PM Hail 2 NNW Gary 40.10N 103.59W
05/20/2024 M2.50 Inch Morgan CO Public
Corrects previous hail report from 2 NNW
Gary. Destroyed windshield.
0632 PM Hail 5 N Gary 40.15N 103.60W
05/20/2024 M1.50 Inch Morgan CO Trained Spotter
0614 PM Hail 3 N Columbine 39.64N 105.09W
05/20/2024 E0.75 Inch Denver CO Public
Report from mPING: Dime (0.75 in.).
0606 PM Hail 3 NW Columbine 39.62N 105.10W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0601 PM Hail 3 NE Ken Caryl 39.61N 105.13W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 20, 7:40 PM MDT, 16 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
740 PM MDT Mon May 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail 1 W Akron 40.16N 103.24W
05/20/2024 E1.00 Inch Washington CO Public
Report from mPING: Quarter (1.00 in.).
0735 PM Hail 4 N Gary 40.12N 103.60W
05/20/2024 E1.75 Inch Morgan CO Public
Report from mPING: Golf Ball (1.75 in.).
0728 PM Hail 4 W Akron 40.16N 103.28W
05/20/2024 E1.00 Inch Washington CO Public
Report from mPING: Quarter (1.00 in.).
0722 PM Hail 5 S Akron 40.08N 103.21W
05/20/2024 M2.00 Inch Washington CO Storm Chaser
2.1 inch diameter hail measured by digital
caliper. Time estimated.
0710 PM Hail 3 SSW Twelve-Mile Corne 40.04N 103.81W
05/20/2024 E0.75 Inch Morgan CO Trained Spotter
Time estimated.
0645 PM Hail 2 NNW Gary 40.10N 103.59W
05/20/2024 M2.50 Inch Morgan CO Public
Corrects previous hail report from 2 NNW
Gary. Destroyed windshield.
0632 PM Hail 5 N Gary 40.15N 103.60W
05/20/2024 M1.50 Inch Morgan CO Trained Spotter
0614 PM Hail 3 N Columbine 39.64N 105.09W
05/20/2024 E0.75 Inch Denver CO Public
Report from mPING: Dime (0.75 in.).
0606 PM Hail 3 NW Columbine 39.62N 105.10W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0601 PM Hail 3 NE Ken Caryl 39.61N 105.13W
05/20/2024 E0.75 Inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 38 min |
| May 20, 6:53 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 52 min |
| May 20, 6:56 PM MDT | Tornado Warning | BOU | Morgan, Washington | 34 min |
| May 20, 7:04 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 41 min |
| May 20, 7:30 PM MDT | Tornado Warning | BOU | Washington | 30 min |
| May 20, 7:36 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 24 min |
| May 20, 7:49 PM MDT | Tornado Warning | BOU | Washington | 26 min |
| May 20, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 39 min |
| May 20, 8:02 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 43 min |
| May 20, 8:08 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 37 min |
| May 20, 8:14 PM MDT | Tornado Warning | BOU | Adams, Washington | 31 min |
| May 20, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| May 20, 8:41 PM MDT | Tornado Warning | BOU | Washington | 34 min |
| May 20, 8:44 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| May 20, 9:07 PM MDT | Flash Flood Warning | BOU | Washington | 3 hr |
| May 20, 9:12 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 48 min |
| May 20, 9:16 PM MDT | Tornado Warning | BOU | Washington | 29 min |
| May 20, 9:44 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| May 20, 9:56 PM MDT | Tornado Warning | BOU | Washington | 34 min |
| May 20, 10:26 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
Nearby
Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.